Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Quality of life with fatigue
Jun 20, 2009

I was diagnosed in 1997 with HepC/HIV I know that I got my Hep in 1984, but the HIV is in question and I've heard different doctor's opinions some say 1984 or 1996, who knows? I have some mild strain of Hep C, even the heavy drinker who gave it to me, the last I contacted him, he was in stage 1 after 20 years. I've had biopsies every 2 years and I am still barely in stage 1. (lucky me) I've never had AIDS as far as anyone knows, I've gone on drug holidays for a couple years and never had AIDS. So, I went back to school to get my degree and ultimately post grad degree. My life is looking up, I am interested, I get involved I go places, so, I have a hard time when the doctors constantly tell me I have depression as answer to my fatigue. I've tried 3 anti-depressants and they were horrible. Currently I am on prozac for PMS/perimenopausal symptoms and that has no affect on my fatigue. It just keeps getting worse. I don't think I am going to die of HIV, I'll just get too tired to get out of bed. I've had a lot of blood drawn, there's nothing wrong with me. I think it's the meds. I've changed them recently and in the intervening one day or so, I've felt WONDERFUL, like a whole new person. My current doctor has told me that things change and the drug holiday thing is both frowned on now and that I am on the downhill side and it would be more dangerous. So, I go to a counselor, provided by my AIDS clinic who tells me to be quiet, I should be glad I am alive... right. Okay, so if I am soon too tired to go to school, yet my t-cells will be high, I feel that I am faced with some kind of decision. Which is more important, living a full short life, or a long one in bed rotting away. I don't think that prescribing another anti-depressant will work. I really have had bad side affects from them, and I start school in a couple weeks for the summer session and don't need that type of side affect, like double vision etc. I figure there is no answer and I just need to make the decision whether a half life is better than no life. I am at a loss.

Response from Dr. Frascino

Hello,

No doubt quality of life needs to be factored into every treatment equation. I agree with your HIV specialist that drug holidays are dangerous and should be avoided.

If multiple "doctors constantly tell (you) that (you) have depression as a cause of (your) fatigue," chances are they are correct. If you've had difficulty tolerating antidepressants, I'd suggest you get evaluated by a psychiatrist to ascertain if indeed you have significant clinical depression and what would be the best course of therapy. Perhaps psychotherapy (talk therapy) would be beneficial. (And it has no side effects!) Ultimately you may need to try another antidepressant.

Whether you take your HIV medications is ultimately up to you. However, should you choose to forego recommended treatment, there are no guarantees you'll have a symptom-free "half a life." I urge you to work closely with your HIV specialist and an HIV-knowledgeable psychiatrist to find the best way forward. Read through the archives of this forum. We have whole chapters devoted to depression, causes of HIV-associated fatigue and other related topics that you may find enlightening and helpful.

Good luck. I hope you'll make a wise decision.

Dr. Bob


Previous
Medicare user need procrit shots in Australia
Next
Anemia and heavy menses part 2

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement